Wyoming, 2018High Wind in Wyoming, November 15 to 16, 2018
November 15 to 16, 2018 · NWS CYS · 2 events in 2 counties and zones
Strong winds blew across portions of southeastern Wyoming with the winds coming off the Laramie Range near Vedauwoo and Bordeaux. Nearby Wyoming Department of Transportation sensors measured sustained winds of over 40 mph and gusts in the upper 50s and even to 60 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds blew across portions of southeastern Wyoming with the winds coming off the Laramie Range near Vedauwoo and Bordeaux. Nearby Wyoming Department of Transportation sensors measured sustained winds of over 40 mph and gusts in the upper 50s and even to 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 15, 10:33 PM MST, 27 minutes earlier.
Area forecast discussion, Nov 15, 10:33 PM MST, 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1033 PM MST Thu Nov 15 2018
.UPDATE...
Issued at 936 PM MST Thu Nov 15 2018
* Corrected to Add High Wind Warning Information *
A High Wind Warning remains in effect for Bordeaux between 06z and
15z Friday. This will be a marginal event given fairly modest flow
aloft, but 45-50 knot H7-H8 winds should suffice w/good subsidence
in place over the wind corridors. The main change in the grids was
to increase wind speeds across ARL and the I80 Summit as well with
decent CAG-CPR gradients in place. A warning does not appear to be
necessary at this time, but the midnight crew will need to monitor
closely.
A challenging forecast scenario remains w/ regard to the threat of
accumulating snowfall across much of the region Fri night, through
much of the day on Saturday. Model guidance continues to suggest a
solid Winter Weather Advisory (3-6 inch) event for a large portion
of our lower elevation areas, w/ widespread 0.2-0.4 inch QPF & 12-
15:1 snow ratios. A combination of strong upslope and 700 millibar
frontogenesis may provide sufficient support for localized banding
with amounts exceeding 6 inches in isolated locales, but with most
high-res ensembles still suggesting lower amounts this does appear
unlikely at this time. Given that Winter Advisories are already in
effect for eastern areas, we felt it was prudent to go ahead w/ an
upgrade to a Winter Weather Advisory for the rest of the inherited
Winter Storm Watch across southeast Wyoming with widespread travel
impacts likely. The biggest question mark is the Laramie Valley as
it often is with pronounced low-level easterly flow. GFS & NAM are
showing significant subsidence in the omega field due to downslope
winds into the city of Laramie. QPF is reduced as a result, but we
do note a few waves that could provide enough support for at least
minor accumulations in the Laramie Valley. Our confidence is quite
high that Laramie will not see Warning criteria, but we cannot say
at this point that 3+ inches is impossible. The SREF ensemble mean
still shows around 5 inches, but displays a notable spread between
members. That said, a change to a Winter Weather Advisory seems to
be the best plan right now. Winter Storm Warnings still look great
for our higher elevation areas, w/ several areas likely to see 5-9
inches with local amounts up to 14 inches in the high mountains.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 243 PM MST Thu Nov 15 2018
A tease of a forecast as high temperatures today have reached once
again into the mid to upper 50s across the high plains albeit a
touch cooler from Wednesday's highs. Mostly clear skies will
accompany the remainder of the day and early portion of Friday
ahead of the next weather system's arrival. An area of low
pressure with an associated cold front will enter the region
Friday afternoon bringing colder temperatures, moisture, and
strong winds ahead of it.
Decent compression of vorticity and wind gradients from 850 mb to
the surface across Bordeaux look fairly representative for a high
wind event, albeit fairly short-lived compared to some of our
previous high wind warnings. Conditions still remain favorable
though slightly less across the Arlington and Interstate 80 Summit
area with winds gusting up to around 50 mph. Winds expected to
decrease after 15z on Friday.
Things start to shape up in terms of winter weather Friday
afternoon across the northern tier of the forecast region with
snowfall after 5 PM MST. GFS solutions showing strong vorticity
forcing at 500 mb behind the main swaths of precipitation as it
moves across the region. Following climatology for our region at
this time of year, went with snowfall ratios of around 15 to 1.
Liquid QPF totals across the high plains in Wyoming around a
quarter to a third of an inch expected for the event. Winds will
turn to more of an upslope flow after the passing of the front
allowing for additional snowfall especially along the higher
elevations and over the mountains. With decent moisture and
snowfall to liquid ratios, went forward with upgrading the watches
across the higher terrains to a Winter Storm Warning. Depending on
forcing and the development of any mesoscale banding shown in the
next model runs, kept the Laramie Valley and portions of eastern
Laramie and Platte Counties in addition to Goshen County in a
watch for another forecast cycle. Snowfall totals across the
western NE Panhandle Counties in addition to Niobrara and Converse
Counties in solid Winter Weather Advisory with 4 to 6 inches
expected. For additional details regarding the winter weather
headlines please see headline product. Snowfall expected to move
out of the region Saturday afternoon with some lingering snow
showers across the Snowy Range and southern Laramie Range into the
evening.
.LONG TERM...(Sunday through Thursday)
Issued at 243 PM MST Thu Nov 15 2018
Pretty quiet conditions across southeast Wyoming and Nebraska
Panhandle in the long term once we get through this upcoming
winter weather event. Winds becoming more westerly as ridge of
high pressure builds back into the area. 700mb temperatures
warming back to above freezing Monday afternoon.
Did undercut guidance on temperatures Sunday and Monday in
anticipation of most areas having snowpack from the anticipated winter
storm. Dropped temperatures 3-4 degrees over best performing
guidance. Depending on depth of snowpack, later shifts may have to
continue this trend into Tuesday and possibly Wednesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1030 PM MST Thu Nov 15 2018
VFR prevails through most of the TAF period, w/ mainly high clouds
drifting overhead. Gusty winds are expected across a large part of
southeast WY and the western NE panhandle on Friday along with the
possibility of mountain wave turbulence, especially in the morning
hours. Snow will begin developing from north-south during the late
afternoon hours, and begin affecting some terminals between 0z and
03z Friday evening. The most significant impacts will occur beyond
06z. However, MVFR/IFR conditions may arrive as early as 3z Sat at
any given terminal.
&&
.FIRE WEATHER...
Issued at 243 PM MST Thu Nov 15 2018
Minimal fire weather concerns as most of southeast Wyoming and
Nebraska Panhandle are going to see accumulating snow Friday
afternoon through Saturday. Many areas are expected to see fairly
high snow amounts, especially our mountain zones where up to a
foot of snow could fall. Cold temperatures expected Saturday
through Monday with well above critical afternoon humidity and
excellent overnight recoveries. Drying and warming conditions
after Monday, but still well above critical conditions expected.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 5 PM Friday to 8 PM MST Saturday
for WYZ101-102-107-108-115-118-119.
Winter Storm Warning from 5 PM Friday to 8 PM MST Saturday for
WYZ103>106-110-114-116-117.
High Wind Warning until 8 AM MST Friday for WYZ106.
NE...Winter Weather Advisory from 5 PM Friday to 8 PM MST Saturday
for NEZ019-020-054-095-096.
&&
UPDATE...CLH
SHORT TERM...WM
LONG TERM...GCC
AVIATION...CLH
FIRE WEATHER...GCCHazardous weather outlook, Nov 15, 1:19 PM MST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
119 PM MST Thu Nov 15 2018
NEZ002-003-021-055-WYZ109-111>113-162030-
Dawes-Box Butte-Morrill-Cheyenne-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-
119 PM MST Thu Nov 15 2018
This hazardous weather outlook is for portions of western
Nebraska and south central Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A winter storm Friday night through Saturday evening is expected
to produce a couple inches of snowfall that may impact travel.
.Spotter information statement...
Spotters are encouraged to measure and submit their snowfall
reports to the National Weather Service.
WYZ103>105-110-114-116-117-162030-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-North Snowy Range Foothills-Snowy Range-
South Laramie Range-South Laramie Range Foothills-
119 PM MST Thu Nov 15 2018
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A Winter Storm Warning is in effect from Friday afternoon into
Saturday evening for 6 to 8 inches below 7000 feet with higher
totals over the mountains. Travel impacts likely. See Winter
Storm Warning for additional details.
.Spotter information statement...
Spotters are encouraged to measure and submit their snowfall
reports to the National Weather Service.
NEZ019-020-054-095-096-WYZ101-102-162030-
Scotts Bluff-Banner-Kimball-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
119 PM MST Thu Nov 15 2018
This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A Winter Weather Advisory is in effect from Friday afternoon into
Saturday evening with total snow accumulations of 3 to 5 inches
expected along with likely travel impacts. See Winter Weather
Advisory product for further information.
.Spotter information statement...
Spotters are encouraged to measure and submit their snowfall
reports to the National Weather Service.
WYZ107-108-115-118-119-162030-
East Platte County-Goshen County-Laramie Valley-
Central Laramie County-East Laramie County-
119 PM MST Thu Nov 15 2018
This hazardous weather outlook is for portions of southeast
Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A Winter Storm Watch remains in effect for Friday afternoon
through Saturday evening with total snow accumulations of 5 to 7
inches. Please see the Winter Storm Watch product for further
details and continue to monitor the latest forecasts.
.Spotter information statement...
Spotters are encouraged to measure and submit their snowfall
reports to the National Weather Service.
WYZ106-162030-
Central Laramie Range and Southwest Platte County-
119 PM MST Thu Nov 15 2018
This hazardous weather outlook is for portions of southeast
Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Gusty winds are expected to develop tonight across the area,
particularly the Bordeaux region. Winds will be sustained from
35 to 45 mph gusting up to 65 mph. Low-weight and high-profile
vehicles will be susceptible to the strong winds.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A Winter Storm Warning is in effect from Friday afternoon into
Saturday evening for 6 to 8 inches below 7000 feet with higher
totals over the mountains. Travel impacts likely. See Winter
Storm Warning for additional details.
.Spotter information statement...
Spotters are encouraged to measure and submit their snowfall
reports to the National Weather Service.
High Wind, Central Laramie Range and Southwest Platte County
- When
- November 15, 11:00 PM MST to November 16, 12:00 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Sensor near Bordeaux measured in addition to strong gusts a sustained wind measuring 44 mph.
High Wind, South Laramie Range
- When
- November 15, 11:00 PM MST to November 16, 12:00 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Sensor along Interstate 80 by Vedauwoo measured sustained wind of 43 mph, gusting to 56 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Vermont, November 15 to 16, 2018$200,000 · 16 events
- Strong Wind in New York, November 15 to 16, 2018$190,000 · 7 events
- Winter Storm and Winter Weather in New York, November 15 to 16, 2018$110,000 · 9 events
- Ice Storm in West Virginia, November 15, 2018$100,000 · 5 events
- Winter Storm in Pennsylvania, November 15 to 16, 201833 events
- Winter Storm and Winter Weather in New York, November 15 to 16, 201827 events
- Winter Storm and Winter Weather in Virginia, November 15 to 16, 201824 events
- Heavy Snow and High Wind in Massachusetts, November 15 to 16, 2018$1,000 · 56 kt wind · 20 events
- Winter Storm and Winter Weather in New York, November 15 to 16, 201817 events
- Winter Storm and Coastal Flood in New Jersey, November 15 to 16, 201816 events
- Heavy Snow in New York, November 15 to 16, 201816 events
- Winter Storm and Winter Weather in Maryland, November 15 to 16, 201815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787975, 787976.